Pennsylvania, 2025Flash Flooding in Pennsylvania, August 13, 2025
August 13, 2025 · NWS BGM · 5 events in 2 counties and zones
A weak area of low pressure moved into Northeastern Pennsylvania during the afternoon which provided a focus for heavy rain-producing thunderstorms. Several storms moved through the Wilkes-Barre and Scranton metro areas during the afternoon causing significant urban flash flooding of poor drainage and storm drain systems.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $47,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak area of low pressure moved into Northeastern Pennsylvania during the afternoon which provided a focus for heavy rain-producing thunderstorms. Several storms moved through the Wilkes-Barre and Scranton metro areas during the afternoon causing significant urban flash flooding of poor drainage and storm drain systems. Many roads were flooded in the area with several reports of stranded vehicles in the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 13, 12:51 PM EST, 13 minutes earlier.
Area forecast discussion, Aug 13, 12:51 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
151 PM EDT Wed Aug 13 2025
.SYNOPSIS...
Isolated showers and thunderstorms will be possible tonight and
tomorrow. Quieter conditions and warmer temperatures return at the
end of the week and into the start of the weekend. A frontal system
will move through on Sunday with rain and cooler temperatures.
&&
.DISCUSSION...
Key Messages:
- Front pushes through this afternoon with showers and storms
continuing through Thursday
- Trending warmer through the first half of the weekend, next
frontal system moves through on Sunday
-Becoming fall-like next week with low chances for showers,
especially Tuesday
Discussion:
A slow moving cold front will continue to push through this
afternoon and evening. The band of showers from this morning has now
transitioned to scattered thunderstorms. The environment is rich
with moisture as PWATs ware 1.8 and higher. With these storms,
one concern will be heavy rain, though with how dry it has
been, any localized hydro issues would likely be limited to the
urban areas. Strong storms are not expected today even though
models were showing CAPE values as high as 2000 J/kg this
afternoon. Shear is lacking though, as are the mid-level lapse
rates which has been a common theme for the late summer
convective systems. Lightning network observations have shown
that these storms are producing a fair amount of lightning, so
that will be another concern especially for those with any
outdoor plans. Models try to kick off some more showers late
today though forcing does not look to be too great. For PoPs, a
blend of the NBM, HREF, and Conshort was used. Behind this
front, temperatures have fallen over CNY but are beginning to
recover as skies are becoming partly cloudy.
Some lingering showers will be possible tonight. With the added
moisture and light winds, patchy to areas of fog is expected. The
one uncertainty is cloud cover as skies will be slow to clear out.
Despite this, the best chances for fog will be where it rains or
has rained today. Temperatures will be mild, only falling into
the upper 50s and 60s.
A weak shortwave will move through tomorrow and may kick off a few
showers and thunderstorms. Instability and shear will be weak, so
any thunderstorms that can develop will be sub-severe. Otherwise,
high pressure will begin to build in and lead to quieter conditions
through at least the first half of the weekend. Temperatures will
also begin to trend warmer through Saturday with the potential
return of 90s in urban and valley locations. Conditions may
become slightly humid with dewpoints in the 60s but those would
be low enough to keep heat index values below advisory criteria.
Another frontal system will move through on Sunday and bring the
next chance for more widespread showers and thunderstorms. Long
range guidance show some instability but weak shear once again,
though it is too early to determine if stronger storms will be
possible. This front will help bring temperatures back down into
the 70s and 80s with fall-like conditions by midweek. Some
showers will be possible on Monday but chances look better on
Tuesday as the next system moves into the region. If model
guidance stays consistent with the timing of this system, this
should keep what is currently Tropical Storm Erin over the
Atlantic.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Showers and storms currently off to our west will move into the
area in the next couple of hours. SYR and RME look to have the
best chance for morning rain, but restrictions are not expected.
Scattered thunderstorms should develop this afternoon, with
ELM/ITH/BGM/AVP having the best chance to see storms from
around 17z-23z. TEMPO MVFR visby will be possible this
afternoon at these terminals. IFR visby cannot be ruled out as
some of these storms could produce heavy downpours, but
confidence in the location and timing of the storms is too low
to include IFR in the TAFs. SYR and RME could have a few storms
this afternoon, but most of the activity is currently progged to
be south of the terminals.
Fog may develop tonight, especially at terminals where rain
fell during the day. ELM has the best chance for seeing IFR
conditions due to fog and this was included in the TAF. Guidance
is showing signals for IFR restrictions due to fog at all of
our terminals, but confidence is not high enough at this time to
include it in the other TAFs as it will depend on on whether or
not a good dose of rain fell during the day.
Outlook...
Thursday through Saturday...Mainly VFR.
Sunday...VFR/MVFR with a chance of showers/t-storms along
another frontal passage.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...BTL
DISCUSSION...BTL
AVIATION...JTC
Hazardous weather outlook, Aug 13, 1:54 AM EST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
254 AM EDT Wed Aug 13 2025
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-140700-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
254 AM EDT Wed Aug 13 2025
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 13, 11:02 AM EST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1202 PM EDT Wed Aug 13 2025
NYZ044>046-056-057-062-PAZ038>040-043-044-047-048-072-131830-
Cortland-Chenango-Otsego-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
1202 PM EDT Wed Aug 13 2025
* Scattered Thunderstorms This Afternoon*
Scattered thunderstorms will continue to develop and move east across
portions of the western Catskills, Southern Tier of New York and
most of northeastern Pennsylvania early this afternoon. Lightning
and ponding of water from quick heavy downpours will be the main
concerns. However, the strongest thunderstorms may produce wind
gusts to 40 mph.
MWG
Flash Flood, Lackawanna
- When
- August 13, 1:04 PM EST to 3:00 PM EST
- Where
- Lackawanna County, 1.21 mi NE of Taylor to 1.15 mi NE of Taylor
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 41.390, -75.701
Flooding reported on Main Street.
Flash Flood, Lackawanna
- When
- August 13, 1:17 PM EST to 3:00 PM EST
- Where
- Lackawanna County, 1.38 mi S of Scranton to 1.63 mi SSE of Scranton
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 41.400, -75.670
Flooding reported on Pittston Ave. with cars stranded in the water.
Flash Flood, Lackawanna
- When
- August 13, 1:30 PM EST to 3:00 PM EST
- Where
- Lackawanna County, 1.48 mi SSE of Dunmore to 1.79 mi SSE of Dunmore
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.410, -75.640
A car was reported stuck in flood waters.
Flash Flood, Lackawanna
- When
- August 13, 1:30 PM EST to 3:00 PM EST
- Where
- Lackawanna County, 1.25 mi WSW of West Scranton to 1.03 mi WSW of West Scranton
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.415, -75.703
Water reported over roads making them impassable.
Flash Flood, Luzerne
- When
- August 13, 2:27 PM EST to 3:00 PM EST
- Where
- Luzerne County, 0.88 mi NW of Newtown to 0.63 mi NW of Newtown
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- State Official
- Coordinates
- 41.238, -75.913
Water reported around multiple buildings on Horton Street from urban flooding on southwest side of Wilkes-Barre.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Idaho, August 13 to 31, 2025$18 million · 1 event
- Wildfire in Washington, August 13 to 24, 2025$3.9 million · 1 event
- Wildfire in Washington, August 13 to 14, 2025$500,000 · 1 event
- Hail and Damaging Winds in South Dakota, August 13, 202566 kt wind · 55 events
- Flood and Hail in South Dakota, August 13 to 14, 20251.5 in hail · 18 events
- Flash Flooding in West Virginia, August 13, 2025$20,000 · 3 events
- Heat in Mississippi, August 13 to 15, 202516 events
- Heat in Arkansas, August 13 to 15, 202512 events
- Damaging Winds in Wyoming, August 13, 202561 kt wind · 12 events
- Flash Flooding and Hail in West Virginia, August 13 to 14, 2025$500 · 1 in hail · 10 events
- Flash Flooding and Hail in New Hampshire, August 13, 2025$4,000 · 1.25 in hail · 10 events
- Heat in Louisiana, August 13 to 19, 20259 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291679, 1291680, 1291681, 1291682, 1291683.